Side-effects of Omeprazole : Hi, you lot... - British Liver Trust

British Liver Trust

22,024 members11,503 posts

Side-effects of Omeprazole

Cobwebs
Cobwebs

Hi, you lot! I was prescribed Omeprazole in December after a gastroscopy and continued it during a hospital stay (AKI, ascites, liver stuff). Received no diagnosis in the two weeks and was discharged in to the care of my GP. He diagnosed a chest infection and pretty severe anaemia. So that was the hospital well and truly washing their hands of me. I didn’t like the side-effects but was fine with the spironolactone. So I had a few changes and nothing agreed with me. So the decision was made that I could stop taking Omeprazole.

When I was re-admitted, in November, with the massive bleed, I was put back on Omeprazole which I was not happy about. I get backache, diarrhoea, faintness and dizziness. I just feel rough. I know people are all different but did any of you have similar side-effects and do you find anything better? I understand why I need something to stop the bleed recurring but I really don’t like these.

Thank you, in advance.

Deb 😔

15 Replies
oldestnewest

My hubby has never had any symptoms such as you describe and he's been on omeprazole since initial diagnosis in April 2012. Prior to taking it he suffered horrendous indigestion type symptoms and obviously had serious varices and portal hypertensive gastropathy.

Omeprazole doesn't stop further bleeds (that would need to be something like propanolol or carvedilol which are beta blockers), it's purpose is to reduce the production of stomach acid so it doesn't burn your already damaged oesophagus and perhaps stomach lining.

Cobwebs
Cobwebs in reply to AyrshireK

I know I have got Barrett’s oesophagus. But my bleed was an upper gastrointestinal issue. Scarring due to scarred liver. Varices are minimal and I have no acid reflux. Hopefully will get some answers tomorrow

Thanks

Deb

2 years ago I was taken in hospital with terrible stomach cramps and sickness. Everytime that I vomited I brought up a load of acid, even though I was already on Omeprazole. So the Consultant put me on a stronger one called Lansoprazole. Although it hasn't stopped it altogether, it has been a lot better.

Not so much Acid Reflux or vomiting.

I was anaemic and was told that I had a bleed somewhere, but where. ?.

I have a 16 cm Haitus Hernia, so I don't know if that contributed to it. But the Lansoprazole works better for me than the Omeprazole. On saying that, we are not all the same because my Husband is on Omeprazole and he's been fine on them. Depends on what our medical problems are as well. Ask if you can try the Lansoprazole. They might help you better than the Omeprazole. It's worth a try. Hope you feel better soon.

Cobwebs
Cobwebs in reply to Gjkas

Think I tried Lansoprazole and had same problem.

But my GP should know. I have been lucky to be seen by him for a few years. I think I am his pet project!

Thanks

Deb

Gjkas
Gjkas in reply to Cobwebs

You're welcome 😊.

Hello, Cobwebs -

I have not experienced your particular side effects, but when Omeprazole stopped working for me, my doctor simply switched me to a similar drug in the same class. They all work the same (as Katie described), but for some reason they affect people differently, both in efficacy and side effects. You might want to ask your GP if s/he believes any of these might be beneficial for you with fewer (or more tolerable) side effects:

*lansoprazole

*rabeprazole

*pantoprazole

*esomeprazole

Just a note that I am not a doctor and am not recommending that you switch on your own. 😊

I merely know from personal experience that you might have some other options. I hope your GP can help you find a suitable medication. Good luck!

Been on daily Omeprazole for well over 4 years, post Whipple Procedure. Although it’s somewhat difficult to separate out different side effects from the cocktail of pills I have to take, I can’t really say that they’re having any negative effects on my overall health. Certainly the severe gastric issues I was having, prior to taking them, have completely disappeared.

Blue2104
Blue2104 in reply to Blue2104

Exactly the same with me, 5 years post Whipple. Only issue I have, is how much Creon to take at any one time. I know if I’ve taken too many, likewise too few. Very much trial and error, on a meal by meal basis. I do m, however have some concerns over the long term, I hope, effects of taking a cocktail of pills.

Omeprazole never been a problem for me but my goodness if ur a guy spironolactone is awful. All hair fell out grew boobs I could squirt juice out of. Willy vanished and had depressive mood swings. Found out they give them to trans people. Men out there.. don't take them. Omg.

Cobwebs
Cobwebs in reply to barneuboy2k

Oh dear, yes, I had heard about the Spironolactone boob side effects for men but didn’t know they gave them to trans people! I suppose that makes sense if it shrinks ya winkie too but no fun for most men. Any idea how long I contemplated the wording of my reply so as not to offend the trans community?

Like some of you other folks, I've been on Omeprazole for donkey's years with no obvious side effects. I was initally told that, after a while, the problems with gastritis (caused by NSAIDs taken for arthritis. That turned out to be haemocromatosis), I would find I could leave off them. In reality, if I go for more than a few days without Omeprazole, back comes the gastritis.

Ve been on an extremely low dose of omeprazole and take it daily. At first, it knocked me out, could sleep for hours. Now it has no effect on sleep and no side effects. It’s been a huge help in stopping drinking. As anxiety was an issue..

Cobwebs
Cobwebs in reply to kron

Can’t say it has any effect on my anxiety!! Wish it did. 😔

GP has halved my dose. A small change but I feel loads better. He says that I probably will be on them for life but, hey, that is okay!

He has now said that I could try simply taking Gaviscon!

You may also like...